Herb-drug Interactions – How Severe are Potential Adverse Drug Reactions?
BACKGROUND AND PURPOSE:
The risk of an herb-drug interaction (HDI) is not only real, but a public health concern, including life-threatening adverse drug reactions (ADRs), hospitalization and fatality in some cases
Awortwe et al. (British Journal of Clinical Pharmacology, 2018) sought to assess the severity of ADRs due to HDIs in patients taking herbs and prescribed medications
Systematic literature review
Researchers searched randomized or non-randomized clinical studies, case-control and case reports of HDI
Horn’s drug interaction probability scale (DIPS) was used for general HDI or Roussel Uclaf Causality Assessment Method (RUCAM) for specific injuries
Stockley’s herbal medicine interaction companion was used to determine the underlying mechanisms
49 full text articles resulting in 49 case reports and two observational studies of HDI
The majority of patients (532) were female (69.0%)
Majority of patients with likely HDIs were diagnosed with
Cardiovascular diseases (30.60%)
Most common drug involved was warfarin
Most common drugs were alkylating agents (busulfan, temozolomide and trabectedin)
Renal transplants (16.32%)
Most common drug was cyclosporine
3 HIV positive patients received a protease inhibitor (lopinavir), an integrase inhibitor (raltegravir) or a non-nucleoside reverse transcriptase inhibitor (efavirenz)
Adverse Reactions (ADRs)
HDI cases reported to be probable and highly probable were 25 (51.02%) and four (8.16%), respectively
Eighteen cases (36.73%) were classified as possible
2 cases (4.08%) were identified to be doubtful
Predominant ADRs were elevated liver enzymes, INR, GI disturbances and rhabdomyolysis
Majority of cases were combinations of warfarin and/or statins (atorvastatin, simvastatin and rosuvastatin) for cardiovascular complications with herbal products such as sage, flaxseed, St John’s wort, cranberry, goji juice, green tea and chamomile
ADRs associated with herb/warfarin combinations included ecchymosis, epistaxis, haematuria, hemiplegia and elevated INR
CYP2C9 may be the common pathway that leads to ADRs related to warfarin
ADRs more likely in medications that have a narrow therapeutic range
A range of herb-drug interactions occurred in patients resulting in clinical ADRs
Severe HDI may lead to increase cost of treatment or prolonged hospitalization
Please log in to access ObGFirst and the 2T US Atlas
Media - Internet
Computer System Requirements
OBG Project CME requires a modern web browser (Internet Explorer 10+, Mozilla Firefox, Apple Safari, Google Chrome, Microsoft Edge). Certain educational activities may require additional software to view multimedia, presentation, or printable versions of their content. These activities will be marked as such and will provide links to the required software. That software may be: Adobe Flash, Apple QuickTime, Adobe Acrobat, Microsoft PowerPoint, Windows Media Player, or Real Networks Real One Player.
Disclosure of Unlabeled Use
This educational activity may contain discussion of published and/or investigational uses of agents that are not indicated by the FDA. The planners of this activity do not recommend the use of any agent outside of the labeled indications.
The opinions expressed in the educational activity are those of the faculty and do not necessarily represent the views of the planners. Please refer to the official prescribing information for each product for discussion of approved indications, contraindications, and warnings.
Participants have an implied responsibility to use the newly acquired information to enhance patient outcomes and their own professional development. The information
presented in this activity is not meant to serve as a guideline for patient management. Any procedures, medications, or other courses of diagnosis or treatment discussed or suggested in this activity should not be used by clinicians without evaluation of their patient’s conditions and possible contraindications and/or dangers in use, review of any applicable manufacturer’s product information, and comparison with recommendations of other authorities.
Jointly provided by
NOT ENOUGH CME HOURS
It appears you don't have enough CME Hours to take this Post-Test. Feel free to buy additional CME hours or upgrade your current CME subscription plan